Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 291, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jul 19, 2018, 3:12 PM CDT for Morton County, Stanton County, Kansas. It was in force for 48 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 19, 2018, 3:12 PM CDT (20:12 UTC)
- Expired
- Jul 19, 2018, 4:00 PM CDT
- In force
- 48 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Morton County, KS, Stanton County, KS
The radar
The Dodge City radar (KDDC), 170 km from the middle of the area, began a volume at 20:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 19, 3:13 PM CDT | HAIL 0.88 | 9 S Manter, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 8.2 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 859 J/kg
- Mixed-layer CIN
- -246 J/kg
- Mixed-layer LCL
- 2006 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 113 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
113 WUUS53 KDDC 192012 SVRDDC KSC129-187-192100- /O.NEW.KDDC.SV.W.0291.180719T2012Z-180719T2100Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Dodge City KS 312 PM CDT THU JUL 19 2018 The National Weather Service in Dodge City has issued a * Severe Thunderstorm Warning for... Northeastern Morton County in southwestern Kansas... South central Stanton County in southwestern Kansas... * Until 400 PM CDT. * At 312 PM CDT, a severe thunderstorm was located 9 miles southeast of The Saunders Elevator, moving east at 15 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * This severe thunderstorm will remain over mainly rural areas of northeastern Morton and south central Stanton Counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3734 10195 3742 10194 3741 10162 3723 10165 TIME...MOT...LOC 2012Z 279DEG 11KT 3738 10190 HAIL...1.00IN WIND...<50MPH $$ RBURG
2 follow-up statements
315
WWUS53 KDDC 192035
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
335 PM CDT THU JUL 19 2018
KSC187-192044-
/O.CAN.KDDC.SV.W.0291.000000T0000Z-180719T2100Z/
Stanton KS-
335 PM CDT THU JUL 19 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL STANTON COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3733 10190 3738 10187 3738 10163 3723 10165
TIME...MOT...LOC 2034Z 300DEG 15KT 3733 10182
$$
KSC129-192100-
/O.CON.KDDC.SV.W.0291.000000T0000Z-180719T2100Z/
Morton KS-
335 PM CDT THU JUL 19 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR NORTHEASTERN MORTON COUNTY...
At 334 PM CDT, a severe thunderstorm was located 5 miles north of
Richfield, moving southeast at 15 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
This severe thunderstorm will remain over mainly rural areas of
northeastern Morton County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3733 10190 3738 10187 3738 10163 3723 10165
TIME...MOT...LOC 2034Z 300DEG 15KT 3733 10182
HAIL...1.00IN
WIND...<50MPH
$$
RBURG378
WWUS53 KDDC 192056
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
356 PM CDT THU JUL 19 2018
KSC129-192105-
/O.EXP.KDDC.SV.W.0291.000000T0000Z-180719T2100Z/
Morton KS-
356 PM CDT THU JUL 19 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MORTON COUNTY
WILL EXPIRE AT 400 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds and heavy rain are still possible with this thunderstorm.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Dodge City.
LAT...LON 3733 10190 3738 10187 3738 10163 3723 10165
TIME...MOT...LOC 2055Z 279DEG 11KT 3732 10174
$$
RBURGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 1:49 PM CDT, 1 hour 23 minutes earlier.
Area forecast discussion, Jul 19, 1:49 PM CDT, 1 hour 23 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 149 PM CDT Thu Jul 19 2018 ...Updated Long Term... .SHORT TERM...(This evening through Friday) Issued at 1231 PM CDT Thu Jul 19 2018 Scattered storms and heat will continue to be the main forecast points in the short term. A surface low located in southeast Colorado along with a weak frontal boundary in southwest Kansas will be the focus for the potential development of storms late this afternoon into tonight. HRRR and RAP have been fairly consistent showing isolated to widely scattered storms developing after 4pm and moving east to southeast through the forecast area before dying off shortly after sunset. Main risk with these storms will be strong downburst winds given the environment of around 100 degree highs and dewpoints in the mid to upper 60s. CAPE values are forecast to be ~3000 J/kg ahead of the thunderstorm development. It looks like better potential for storm development tonight given the lack of widespread morning convection...however a few isolated thunderstorms from Syracuse to Garden City that developed this morning may provide a more stable airmass for thunderstorm development to overcome. Friday could bring with it similar conditions with more heat through the forecast area as highs in the lower 100s with heat index values around 105 for the counties along the Oklahoma border looking like a good bet. The surface low in eastern Colorado will continue to have a weak frontal boundary in southwest Kansas and with northwest flow another 500-700 mb shortwave will move in late afternoon. Depending on where the boundary sets up more isolated to widely scattered late afternoon storms could develop. A lot will depend on if the CAP can be broken ahead of the boundary so the chance nothing develops is also in the cards. .LONG TERM...(Friday night through Thursday) Issued at 140 PM CDT Thu Jul 19 2018 More chances of spotty storms will continue in the long term as the upper level pattern will continue to stay mainly in northwest flow between an upper level low in the southeast and a ridge in the desert southwest. A 500-700 mb shortwave is forecast to come into western Kansas Saturday afternoon into Saturday night and combining with upslope flow we could once again see isolated to widely scattered thunderstorms develop. Sunday with the ridge moving a little more eastward at this point this should keep us dry through most of the day. Monday the long term models have the hints of a MCS developing in eastern Colorado with a shortwave propagating along the ridge and moving into western Kansas in the overnight. Tuesday through Thursday continue with the upper level flow in a northwest pattern with periodic shortwaves rotating around the ridge in the Rockies providing more chances of isolated to widely scattered storms. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1158 AM CDT Thu Jul 19 2018 VFR conditions and overall light winds through the time period. Main concern will be isolated thunderstorms potentially developing in southwest Kansas after 21Z and moving eastward through 03Z. This could provide VCTS conditions for GCK, LBL, and DDC. Storms should be isolated to widely scattered in nature however should any of these storms go over the airports brief strong thunderstorm produced winds of up to 50 kts will be possible. && .PRELIMINARY POINT TEMPS/POPS... DDC 102 68 101 70 / 20 20 0 20 GCK 103 68 102 69 / 20 20 10 20 EHA 101 70 104 70 / 20 20 20 20 LBL 103 71 106 70 / 20 20 20 20 HYS 98 70 96 67 / 10 10 0 10 P28 101 73 102 72 / 20 20 0 20 && .DDC WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 7 PM CDT this evening for KSZ066-080-081- 088>090. Heat Advisory from 1 PM to 7 PM CDT Friday for KSZ088>090. && SHORT TERM...Tatro LONG TERM...Tatro AVIATION...Tatro
Hazardous weather outlook, Jul 19, 3:34 AM CDT, 11 hours 38 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 334 AM CDT Thu Jul 19 2018 KSZ030-031-043>046-061>066-074>081-084>090-200845- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 334 AM CDT Thu Jul 19 2018 /234 AM MDT Thu Jul 19 2018/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- A heat advisory is in effect this afternoon across portions of south central Kansas. See the latest Urgent weather message for more information. Day 1 Hazards ------------- * Lightning: Limited risk * Excessive heat: Significant risk .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Days 2-7 Discussion ------------------- A chance of storms will be possible Friday and again early next week. As of now, these storms do not look to be severe. Days 2-7 Hazards ---------------- * Friday - Lightning: Limited risk - Excessive heat: Significant risk * Saturday - Excessive heat: Limited risk * Sunday - Lightning: Limited risk - Excessive heat: Elevated risk * Monday - Lightning: Limited risk - Excessive heat: Limited risk * Tuesday - Lightning: Limited risk - Excessive heat: Limited risk * Wednesday - Lightning: Elevated risk - Excessive heat: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && For more details visit our webpage http://weather.gov/ddc/ehwo
In the hours before
Special weather statement, Jul 19, 3:02 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Dodge City KS
302 PM CDT THU JUL 19 2018
KSZ074-084-192100-
Stanton KS-Morton KS-
302 PM CDT THU JUL 19 2018
...SIGNIFICANT WEATHER ADVISORY FOR MORTON...SOUTHERN STANTON AND
NORTHWESTERN STEVENS COUNTIES UNTIL 400 PM CDT...
At 300 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of The Saunders Elevator. Another strong
thunderstorm was located 7 miles north of Elkhart. Both storms were
moving east at 15 mph.
Half inch hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Elkhart, Rolla, Richfield and Wilburton.
LAT...LON 3720 10204 3745 10200 3749 10155 3699 10157
3699 10204
TIME...MOT...LOC 2000Z 279DEG 12KT 3739 10195
RBURGThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 8:10 PM CDT | Special Weather Statement | DDC | Pawnee | 50 min |
| Jul 18, 8:47 PM CDT | Special Weather Statement | DDC | Pawnee | 43 min |
| Jul 19, 1:27 PM CDT | Heat Advisory | DDC | Barber, Clark, Comanche | 30 hr |
| Jul 19, 3:02 PM CDT | Special Weather Statement | DDC | Morton | 58 min |
| Jul 19, 3:59 PM CDT | Special Weather Statement | DDC | Morton | 46 min |
| Jul 19, 5:53 PM CDT | Severe Thunderstorm Warning | DDC | Lane, Ness | 16 min |
| Jul 19, 6:07 PM CDT | Severe Thunderstorm Warning | DDC | Ford, Hodgeman | 38 min |
| Jul 19, 6:18 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Hamilton, Stanton | 57 min |
| Jul 19, 6:35 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Gray, Haskell | 55 min |
| Jul 19, 6:38 PM CDT | Severe Thunderstorm Warning | DDC | Ford | 52 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.